Alert archive / New York / Flash Flood Warnings in 2000

Flash Flood Warning 43, NWS Binghamton, NY

August 12, 2000Sullivan County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 12, 2000, 12:00 PM EDT for Sullivan County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 12, 2000, 12:00 PM EDT (16:00 UTC)
Expired
Aug 12, 2000, 2:00 PM EDT
In force
2 hr
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sullivan County, NY

The radar

The Binghamton radar (KBGM), 102 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 121600
FFWBGM
NYC105-121800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1200 PM EDT SAT AUG 12 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS EXTENDED THE 

* FLASH FLOOD WARNING FOR...
  SULLIVAN COUNTY IN CENTRAL NEW YORK.

* UNTIL 200 PM EDT.

* AT NOON EDT...WEATHER RADAR INDICATED MODERATE TO HEAVY RAIN       
  CONTINUING OVER WESTERN SULLIVAN COUNTY FROM NORTH BRANCH TO       
  BEAVER BROOK. RADAR ESTIMATES SHOW 5 TO 8 INCHES OF RAIN HAS
  FALLEN IN THIS AREA ALREADY THIS MORNING. RAINFALL RATES CONTINUE
  AT 1 TO 1.5 INCHES PER HOUR. 

COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORTED NUMEROUS ROAD         
CLOSURES IN LAKE HUNTINGTON...COCHECTON CENTER AND LAVA DUE TO       
WATER RUSHING OVER ROADS. A BRIDGE ON ROUTE 111 WAS WASHED OUT
NEAR COCHECTON CENTER.  TRAVEL IN THIS AREA IS NOT RECOMMENDED. 
RAINFALL IS EXPECTED TO TAPER OFF BY 3 PM...BUT LOCAL SMALL STREAMS 
AND CREEKS WILL LIKELY REMAIN OUT OF THEIR BANKS FOR SEVERAL HOURS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

CAMPERS IN THE WARNED AREA MUST MOVE TO HIGHER GROUND IMMEDIATELY.

LAT...LON 4184 7497 4182 7510 4146 7497 4151 7480

$$

JAB/RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 10:20 AM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 12, 10:20 AM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1020 AM EDT SAT AUG 12 2000

CUTOFF LOW WILL CONTINUE TO DROP SWD TDA. SOME SLOW MOVG TSTMS OVER
THE WESTERN CATSKILLS WITH FLOODING IN SULLIVAN COUNTY ATTM. MDLS
SUGGEST A TRANSITION TDA AS THE LOW DROPS SWD...WITH MAIN ACTIVITY
PRBLY FOCUSING OVER JERSEY AND E CNTRL PA LATER TDA. WAS CONSIDERING
A FLOOD WATCH FOR FAR SE ZONES...BUT AFTER COORD WITH SURROUNDING
WFOS AND NCEP...HAVE DECIDED TO HOLD OFF. POTNL FOR SOME MORE HEAVY
RAINERS THIS AREA INTO ERLY AFTN...BUT MDLS SUGGEST THAT POTNL WILL
BE ON THE WANE LATER TDA. WILL CONTINUE TO MONITOR CLOSELY.

MDLS SUGGEST THAT THE AREA OF SHRA OVER CNTRL NY WILL CONTINUE TO
TRY TO ROTATE WWD INTO THE FINGER LAKES AND CNTRL SRN TIER BUT MDLS
ALSO SUGGEST THAT THE PCPN WILL BECOME MORE FRAGMENTED AND LIGHTER.
WILL CONTINUE WITH LIKELY POPS FOR THESE AREAS. RAIN PRBLY TO
SLIDE S OF NRN ONEIDA COUNTY THIS AFTN. IN THE AVP AREA NOT MUCH YET
BUT XPCT SHRA TO FILL IN THERE AS THE DAY WEARS ON. FCST TEMPS ARE
LTL BLO GUIDANCE WHICH LOOKS GOOD.

HOPING THE AVN TURNS OUT TO BE MDL OF CHOICE AS IT GIVES MUCH OF THE
RGN A DRY SUNDAY. HOWEVER IT APPEARS THAT ANOTHER SURGE OF MSTR MAY
ROTATE INTO ERN ZONES TMRW AS LOW PRESSURE RIDES NE ALONG THE FNT.

.BGM...NONE.

BRADY

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:07 PM EDTFlash Flood WarningBGMSullivan3 hr
Aug 12, 9:01 AM EDTFlash Flood WarningBGMSullivan3 hr
Aug 12, 2:05 PM EDTFlash Flood WarningBGMSullivan4 hr
Aug 12, 6:00 PM EDTFlash Flood WarningBGMSullivan4 hr

Nearby

Flash Flood Warnings in New York, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.